Alert archive / Louisiana / Tornado Warnings in 2005

Tornado Warning 119, NWS New Orleans, LA

September 24, 2005Livingston Parish, Saint Helena Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Sep 24, 2005, 3:32 AM CDT for Livingston Parish, Saint Helena Parish, Louisiana. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2005, 3:32 AM CDT (08:32 UTC)
Expired
Sep 24, 2005, 3:45 AM CDT
In force
13 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Livingston Parish, LA, Saint Helena Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 5:10 PM CDTTornado WatchSPC13 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
1.8
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 240832
TORLIX
LAC063-091-240845-
/O.NEW.KLIX.TO.W.0119.050924T0832Z-050924T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
332 AM CDT SAT SEP 24 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA

* UNTIL 345 AM CDT

* AT 328 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES SOUTH OF
  MONTPELIER...OR ABOUT 13 MILES WEST OF HAMMOND...MOVING NORTH AT 55
  MPH.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SATURDAY MORNING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3049 9074 3055 9055 3081 9062 3084 9082

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 24, 3:15 AM CDT, 17 minutes earlier.

Area forecast discussion, Sep 24, 3:15 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
315 AM CDT SAT SEP 24 2005

DISCUSSION...ETA AND AVN/GFS INITIALIZED FAIRLY WELL AT 00Z. FIND
SIGNIFICANT DIFFERENCES IN THE MODELS AFTER 36 HOURS WITH ETA
TRENDING TOWARD DROPPING THE REMNANTS OF RITA BACK TO THE SOUTHWEST
INTO AN OPEN TROUGH. AVN LIFTS RITA NORTH AND SLOWLY EAST...THUS THE
HIGHE POPS CONTINUING INTO SUNDAY. GRADUAL IMPROVEMENT IN WEATHER
NOTED AFTER TUESDAY ANS A STRONG RIDGE PUSHES EAST PRROVIDING MUCH
NEEDED COOLER TEMPERATURES. AVN DROPS A COLD FRONT NORTH LA AREA
EARLY PART OF NEXT WEEK AND ALLOWS IT TO SINK SOUTH TO THE COAST
BY FRIDAY. AT THE SAME TIME A WEAK TROPICAL WAVE IS HINTED AT COMING
INTO THE SOUTHEAST GULF AND INTERACTING WITH THE OLD FRONT TO
PROVIDE SOME OVERRUNNING PRECIPITATION THURSDAY AND FRIDAY. WILL
BACK OFF ON HIGH POPS IN AVN MOS GUIDANCE FOR NOW AS IM NOT CERTAIN
ABOUT THIS INTERACTION.  ALTHO RITA HAS MADE LANDFALL AND WIND RADII
IS SLACKING OFF...WILL MAINTAIN CURRENT WATCHES AND WARNINGS UNTIL
NEXT TPC PACKAGE. CURRENT SUSTAINED WINDS EAST OF MS RIVER ARE
BELOW TROPICAL STORM VALUES WITH GUSTS TO OR APPROACHING GALE FORCE.
EXPECT THESE TO BE LOWERED LATER TODAY. ONSHORE FLOW IS STILL
SUFFICIENT TO JUSTIFY MAINTAINING COASTAL FLOOD WARNING. TIDE GUAGES
IN OCEAN SPRINGS SHOWERS 3.5 TO 4 FEET...IN GRAND ISLE TIDES ARE 5
FEET AND IN THE MIDDLE OF LAKE PONTCHARTRAIN TIDES WERE 5 FEET ABOVE
NORMAL.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 6 AM SATURDAY FOR LAZ034-LAZ035-
     LAZ036-LAZ037-LAZ038-LAZ039-LAZ040-LAZ046-LAZ047-LAZ048-
     LAZ049-LAZ050-LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-
     LAZ062-LAZ063-LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-
     LAZ070.

     FLOOD WATCH UNTIL THROUGH SUNDAY FOR LAZ034-LAZ035-LAZ036-
     LAZ037-LAZ038-LAZ039-LAZ040-LAZ046-LAZ047-LAZ048-LAZ049-
     LAZ050- LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-LAZ062-
     LAZ063- LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-LAZ070.

     INLAND TROPICAL STORM WARNING INTO SATURDAY FOR LAZ034-
     LAZ035-LAZ036-LAZ037-LAZ038-LAZ040-LAZ046-LAZ047-LAZ048-
     LAZ049-LAZ050-LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-
     LAZ062-LAZ063-LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-
     LAZ070.

     TROPICAL STORM WARNING INTO SATURDAY FOR LAZ038-LAZ040-
     LAZ050-LAZ056-LAZ058-LAZ059-LAZ060-LAZ061-LAZ062-LAZ063-
     LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-LAZ070.

     WIND ADVISORY UNTIL 10 AM SATURDAY FOR LAZ039.

MS...FLOOD WATCH THROUGH SUNDAY FOR MSZ068-MSZ069-MSZ070-MSZ071-
     MSZ077-MSZ080-MSZ081-MSZ082.

     INLAND TROPICAL STORM WARNING INTO SATURDAY FOR MSZ068.

     TORNADO WATCH UNTIL 6 AM SATURDAY FOR MSZ068-MSZ069-MSZ070-
     MSZ071-MSZ077-MSZ080-MSZ081-MSZ082.

     WIND ADVISORY UNTIL 4 AM SATURDAY FOR MSZ069-MSZ070-MSZ071-
     MSZ077-MSZ080-MSZ081-MSZ082.

LA AND MS COASTAL WATERS...TORNADO WATCH UNTIL 6 AM SATURDAY FOR
                           GMZ530-GMZ550-GMZ555.

     TROPICAL STORM WARNING INTO SATURDAY FOR GMZ530-GMZ550-
     GMZ555-GMZ570-GMZ575.

&&
Hazardous weather outlook, Sep 23, 5:45 PM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
545 PM CDT FRI SEP 23 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
545 PM CDT FRI SEP 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TONIGHT

TROPICAL STORM CONDITIONS...
A TROPICAL STORM WARNING IS IN EFFECT FOR THE LOUISIANA COAST FROM
EAST OF MORGAN CITY TO THE MOUTH OF THE PEARL RIVER INCLUDING LAKES
PONTCHARTRAIN AND MAUREPAS AND AN INLAND TROPICAL STORM WIND WARNING
IS IN EFFECT FOR INLAND AREAS OF SOUTHEAST LOUISIANA. TROPICAL STORM
CONDITIONS ARE EXPECTED ALONG THE COAST AND INLAND TONIGHT AND INTO
SATURDAY. REFER TO THE LATEST HURRICANE LOCAL ACTION STATEMENTS
REGARDING HURRICANE RITA IN THE WARNING AREAS.

SEVERE WEATHER...
A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA...THE
MISSISSIPPI GULF COAST AND THE ADJACENT COASTAL WATERS THROUGH 6 AM
SATURDAY MORNING. ISOLATED TORNADOES ARE POSSIBLE ACROSS THE WATCH
AREA AS BANDS FROM HURRICANE RITA MOVE INLAND.

COASTAL FLOODING...
A COASTAL FLOOD WARNING IS IN EFFECT FOR THE ENTIRE MISSISSIPPI
COAST. TIDES ARE EXPECTED TO RUN REACH 4 TO 6 FEET ABOVE NORMAL.

HEAVY RAINFALL...
A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND
SOUTHWEST AND COASTAL MISSISSIPPI THROUGH SATURDAY. RAINFALL AMOUNTS
OF 4 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS CAN BE EXPECTED IN THE
WATCH AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FRINGE AFFECTS FROM HURRICANE RITA WILL CONTINUE THROUGH LANDFALL
EARLY SATURDAY MORNING...FOLLOWED BY A HEAVY RAIN THREAT FROM A SLOW
MOVING AND DECAYING HURRICANE OVER EAST TEXAS AND WEST LOUISIANA
THROUGH NEXT TUESDAY. THERE WILL BE A POTENTIAL FOR RAINFALL AND
RUNOFF FLOODING THROUGH NEXT WEEK...DEPENDING ON THE FUTURE TRACK OF
RITA AND ORIENTATION OF RAIN BANDS OVER THE OUTLOOK AREA...MAINLY IN
LOUISIANA AND EXTREME SOUTHWEST MISSISSIPPI.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF HURRICANE RITA AND HURRICANE
KATRINA RECOVERY IS REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:02 PM CDTTornado WarningLIXEast Baton Rouge, Livingston28 min
Sep 23, 8:06 PM CDTTornado WarningLIXLivingston24 min
Sep 23, 11:55 PM CDTFlash Flood WarningLIXAscension, Assumption, Iberville, Lafourche, Pointe Coupee, Saint James and 2 more4 hr
Sep 24, 12:55 AM CDTTornado WarningLIXEast Baton Rouge, West Baton Rouge20 min
Sep 24, 1:34 AM CDTFlash Flood WarningLIXEast Baton Rouge3 hr
Sep 24, 2:29 AM CDTFlash Flood WarningLIXLivingston, Saint Charles, Saint John the Baptist3 hr
Sep 24, 4:43 AM CDTTornado WarningLIXSaint Helena, Tangipahoa17 min
Sep 24, 5:52 AM CDTFlash Flood WarningLIXSaint Helena, Tangipahoa3 hr
Sep 24, 6:15 AM CDTTornado WarningLIXTangipahoa15 min
Sep 24, 10:25 AM CDTSevere Thunderstorm WarningLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, West Baton Rouge and 1 more65 min
Sep 24, 11:28 AM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Lafourche, Saint James47 min
Sep 24, 12:10 PM CDTSevere Thunderstorm WarningLIXAscension, Livingston, Saint James35 min
Sep 24, 5:53 PM CDTSevere Thunderstorm WarningLIXEast Feliciana, West Feliciana30 min

Nearby

Tornado Warnings in Louisiana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.